Show simple item record

dc.contributor.authorAl Jamal, Rasha
dc.contributor.authorMorris, Kirsten 15:53:31 (GMT) 15:53:31 (GMT)
dc.descriptionThis is a final draft of a work, prior to publisher editing and production, that appears in Siam J. Control Optim. Vol. 56, No 1, pp 120-147.
dc.description.abstractLinearization is a useful tool for analyzing the stability of nonlinear differential equations. Unfortunately, the proof of the validity of this approach for ordinary differential equations does not generalize to all nonlinear partial differential equations. General results giving conditions for when stability (or instability) of the linearized equation implies the same for the nonlinear equation are given here. These results are applied to stability and stabilization of the Kuramoto--Sivashinsky equation, a nonlinear partial differential equation that models reaction-diffusion systems. The stability of the equilibrium solutions depends on the value of a positive parameter $\nu$. It is shown that if $\nu>1$, then the set of constant equilibrium solutions is globally asymptotically stable. If $\nu<1$, then the equilibria are unstable. It is also shown that stabilizing the linearized equation implies local exponential stability of the equation. Stabilization of the Kuramoto--Sivashinsky equation using a single distributed control is considered and it is described how to use a finite-dimensional approximation to construct a stabilizing controller. The results are illustrated with simulations.en
dc.description.sponsorshipNatural Sciences and Engineering Research Council of Canada (NSERC)en
dc.publisherSociety for Industrial and Applied Mathematicsen
dc.subjectPartial differential equationsen
dc.subjectLinearized stabilityen
dc.titleLinearized Stability of Partial Differential Equations with Application to Stabilization of the Kuramoto--Sivashinsky Equationen
dcterms.bibliographicCitationJamal, R. al, & Morris, K. (2018). Linearized Stability of Partial Differential Equations with Application to Stabilization of the Kuramoto--Sivashinsky Equation. SIAM Journal on Control and Optimization.
uws.contributor.affiliation1Faculty of Mathematicsen
uws.contributor.affiliation2Applied Mathematicsen

Files in this item


This item appears in the following Collection(s)

Show simple item record


University of Waterloo Library
200 University Avenue West
Waterloo, Ontario, Canada N2L 3G1
519 888 4883

All items in UWSpace are protected by copyright, with all rights reserved.

DSpace software

Service outages